Acetaminophen overdose

Printer Friendly Version Email A Friend Add This Increase Text Size Decrease Text Size

Definition

Acetaminophen (Tylenol) is a pain medicine. Acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.

Acetaminophen overdose is one of the most common poisonings. People often think that this medicine is very safe. However, it can be deadly if taken in large doses.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Tylenol overdose; Paracetamol overdose

Where Found

Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.

Tylenol is a brand name for acetaminophen. Other medicines that contain acatominophen include:

  • Anacin-3
  • Liquiprin
  • Panadol
  • Percocet
  • Tempra
  • Various cold and flu medicines

Note: This list is not all-inclusive.

Common dosage forms and strengths:

  • Suppository: 120 mg, 125 mg, 325 mg, 650 mg
  • Chewable tablets: 80 mg
  • Junior tablets: 160 mg
  • Regular strength: 325 mg
  • Extra strength: 500 mg
  • Liquid: 160 mg/teaspoon (5 milliliters)
  • Drops: 100 mg/mL, 120 mg/2.5 mL

Adults should not take more than 4,000 mg of acetaminophen a day. You should take less if you are over 65 years old. Taking more, especially 7,000 mg or more, can lead to a severe overdose problems. If you have liver or kidney disease, you should discuss the use of this drug with your health care provider.

Symptoms

Symptoms may include:

Note: Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed.

Home Care

There is no home treatment. Seek medical help right away.

Before Calling Emergency

The following information is helpful for emergency assistance:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.This is a free and confidential service.

All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check how much acetaminophen is in the blood. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
  • Blood and urine tests
  • Chest x-ray
  • CT (computerized tomography, or advanced imaging) scan
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through the vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms, including an antidote, n-acetylcysteine (NAC), to counteract the effects of the drug 

People with liver disease are more likely to develop serious complications of acetaminophen overdose. Overdose may be either acute (sudden or short-term) or chronic (long-term), depending on the doses taken, and symptoms may therefore vary.

Outlook (Prognosis)

If treatment is received within 8 hours of the overdose, there is a very good chance of recovery.

However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.

References

Aronson JK. Paracetamol (acetaminophen) and combinations. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:474-493.

Hendrickson RG, McKeown, MJ. Acetaminophen. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 148.

National Library of Medicine; Specialized Information Services; Toxicology Data Network. Acetaminophen. Updated April 9, 2015. toxnet.nlm.nih.gov. Accessed February 9, 2017.

BACK TO TOP